South Carolina, 2020

Rip Current in South Carolina, September 18, 2020

September 18, 2020 · NWS CHS · 1 event in 1 county or zone

Astronomical factors including the perigee and new moon helped produce favorable conditions for rip currents along the southeast South Carolina coast.

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Astronomical factors including the perigee and new moon helped produce favorable conditions for rip currents along the southeast South Carolina coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 18, 10:16 AM EST, 4 minutes earlier.

Area forecast discussion, Sep 18, 10:16 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1116 AM EDT Fri Sep 18 2020

.SYNOPSIS...
The remnants of Sally will move offshore today. Then, a cold
front will then pass through Friday night, followed by strong
high pressure persisting through next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Although the surface low and cold front are now well offshore,
wrap around moisture will maintain mostly cloudy skies today.
Cannot rule out patchy drizzle or light rain though most of the
day will remain dry. Cool northeast flow will keep highs in the
upper 70s to lower 80s.

Tonight: A cold front will move through as high pressure builds
from the northwest. Can't rule out a few light showers early in
the evening before a surge of cooler, drier air leads to a
tightening pressure gradient and elevated winds, especially near
the coast where gusts are likely to be near 30 mph. Otherwise,
cloudy skies are anticipated to continue with lows ranging from
the lower to mid 60s inland to near 70 at the coast.

Lake Winds...Increasing low-level cool advection/winds tonight
could lead to surface wind gusts near 25 kt on Lake Moultrie
after midnight and thus a Lake Wind Advisory is possible.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Saturday through Monday: A cold front will shift further
away from the coast Saturday morning. Isolated showers are possible
behind the front, mainly off the GA coast where deeper moisture
will linger and instability will be greatest. By Saturday
afternoon, high pressure and subsidence will push into the area
from the north. With a stable air mass in place and PWATs less
than 0.5 inches, precip is not expected through Monday. As a
wedging pattern sets up, the pressure gradient will tighten and
gusty northeast winds are expected to prevail through Monday. A
Lake Wind Advisory could be needed for Lake Moultrie but have
capped wind gusts around 22-23 kt for now.

Behind the cold front, cooler temperatures and lower dewpoints are
expected. Highs will be in the low to mid 70s each day, about 10
degrees below normal. Dewpoints will be in the mid to upper 50s
inland and low 60s along the coast. Low temperatures will be in the
mid to upper 50s inland and low 60s along the coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A wedge of high pressure and drier air will prevail across the
area through the middle of next week keeping rain chances to
minimum. High temperatures will gradually increase through the
week. Low temperatures could drop into the low 50s on Tuesday
and Wednesday. By late week, low pressure could approach the
area from the west and increase rain chances.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Main concern is low clouds which will be MVFR/IFR much of the
period, possibly returning to VFR by the end of the period. West
winds will shift to the north/northeast tonight and increase to
over 10 kt with some gusts near 20 kt possible.

Extended Aviation Outlook: VFR will prevail but mainly MVFR ceilings
are possible at each terminal on Saturday and Sunday morning.

&&

.MARINE...
Today/Tonight: Winds will clock around to north later this
afternoon with speeds increasing somewhat. However, winds/seas
expected to remain below Small Craft Advisory criteria through 6
pm. Winds increase substantially this evening as the gradient
really starts to tighten. Small Craft Advisories have been
raised for all waters with gusts up to 30 kt and seas up to 7 ft
in the eastern waters.

Saturday through Wednesday: A cold front will move further
offshore Saturday morning as high pressure moves into the area.
Small Craft Advisories will remain in place for all waters early to
mid week. As Hurricane Teddy slowly moves northwest and the pressure
gradient tightens, seas and winds are expected to increase
gradually. For the outer Georgia waters, winds could increase to 34
knots as early as Saturday afternoon but it remains marginal so have
not raised a Gale watch/warning. Nearshore zones could also need a
Gale watch/warning by Sunday morning but for now, have capped winds
below 34 knots. Seas will also continue to increase to up to 10 ft
for the nearshore waters and up to 15 ft for the outer Georgia
waters.

Rip Currents: Due to a passing cold front, gusty northeast winds and
astronomical influences, an elevated risk of rip currents is expected
this weekend. A moderate risk is in place for Saturday as long
period swells up to 16 seconds are expected. A High Surf Advisory
could also be needed as seas build over the weekend.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies are lower than the past few days given the
offshore winds. However, with wind directions becoming northerly
this afternoon/evening, the anomaly is likely to increase yet
again. We are currently forecasting moderate flooding at
Charleston and Minor flooding at Ft Pulaski with the high tide
late this evening.

More significant coastal flooding is anticipated starting with
the Saturday morning high tide and lasting through at least early
next week as strong NNE to NE winds develop behind a strong
cold front. At a minimum, minor flooding is expected with all
high tides, though moderate to major flooding is looking
increasingly likely during several high tide cycles along the
southern SC/northern GA coasts.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 8 PM this evening to 8 PM EDT Monday
     for AMZ330.
     Small Craft Advisory from 8 PM this evening to 8 PM EDT
     Tuesday for AMZ350-352.
     Small Craft Advisory from 11 PM this evening to 6 AM EDT
     Wednesday for AMZ374.
     Small Craft Advisory from 11 PM this evening to 3 AM EDT
     Wednesday for AMZ354.

&&

NEAR TERM...JRL
SHORT TERM...RAD
LONG TERM...RAD
AVIATION...RAD/RJB
MARINE...JRL/RAD/RJB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 18, 10:03 AM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1103 AM EDT Fri Sep 18 2020

SCZ048>050-191515-
Beaufort-Coastal Colleton-Charleston-
1103 AM EDT Fri Sep 18 2020

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Coastal Flooding: Moderate coastal flooding is expected with
tonight's high tide and another Coastal Flood Advisory will be
needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Coastal Flooding: Moderate to major coastal flooding is expected
during the morning and evening high tides into early next week.
Coastal Flood Watches, Warnings and/or Advisories will be needed.

Rip Currents: An elevated risk for rip currents is expected through
at least early next week.

High Surf: Breaker heights could exceed 5 feet along the beaches
late this weekend into early next week. High Surf Advisories could
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-191515-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-
1103 AM EDT Fri Sep 18 2020

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ051-052-191515-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Coastal Jasper-Tidal Berkeley-
1103 AM EDT Fri Sep 18 2020

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Minor coastal flooding is possible with the late evening high tide.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Coastal Flooding: Minor to moderate coastal flooding is expected
during the morning and evening high tides into early next week.
Major flooding is also possible starting with the Saturday evening
high tide. Coastal Flood Watches, Warnings and/or Advisories will be
needed.

Rip Currents: An elevated risk for rip currents is expected through
at least early next week.

High Surf: Breaker heights could exceed 5 feet along the beaches
late this weekend into early next week. High Surf Advisories could
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-191515-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1103 AM EDT Fri Sep 18 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gales: Gale force wind gusts near 35 knots are possible into early
next week. Gale Watches and Warnings could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-191515-
Inland Berkeley-
1103 AM EDT Fri Sep 18 2020

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Lake Winds...Winds will increase tonight behind a cold front on Lake
Moultrie, possibly enough to warrant a Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Lake Winds...Winds will remain strong on Lake Moultrie through the
weekend, possibly enough to warrant a Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Sep 18, 9:30 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 AM EDT FRI SEP 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HIGH ASTR TIDES  1 E CHARLESTON          32.78N  79.93W
09/18/2020                   CHARLESTON         SC   TIDE GAGE

            CHTS1 MINOR COASTAL FLOODING: A MAXIMUM TIDE LEVEL OF
            7.21 FT MLLW (1.44 FT MHHW) WAS OBSERVED AT THE
            CHARLESTON HARBOR TIDE GAGE. SHALLOW COASTAL FLOODING
            TYPICALLY BEGINS ALONG THE LOWER SOUTH CAROLINA COAST
            WHEN TIDE LEVELS REACH 7.0 FT MLLW (1.24 FT MHHW) IN THE
            CHARLESTON HARBOR.

&&

EVENT NUMBER CHS2000782

NED

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southern Colleton

When
September 18, 10:20 AM EST to 10:30 AM EST
Where
Southern Colleton forecast zone
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager

The Town of Edisto Fire Department and Colleton County Fire and Rescue were dispatched to a water rescue in the 1300 block of Palmetto Boulevard on Edisto Beach. One child was pulled away from shore by a rip current and was rescued by an adult male prior to the arrival of first responders. The child was uninjured and the child's mother refused medical transport. The adult rescuer was in serious condition and was transported to the Medical University of South Carolina's (MUSC) hospital in Charleston.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2020Every state in 2020This day in weather historyWarnings in South Carolina, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924022.